Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 56, NWS Green Bay, WI

August 9, 2004Marinette County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Aug 9, 2004, 2:45 PM CDT for Marinette County, Wisconsin. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2004, 2:45 PM CDT (19:45 UTC)
Expired
Aug 9, 2004, 3:30 PM CDT
In force
45 min
Issued by
NWS Green Bay, WI
Area
Counties, with a storm outline in the text

County Marinette County, WI

The radar

The Green Bay radar (KGRB), 83 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 12:05 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.8 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2004-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1021 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2004-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1021 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
718 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRB 091945
SVRGRB
WIC075-092030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
245 PM CDT MON AUG 9 2004

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARINETTE COUNTY IN WISCONSIN

* UNTIL 330 PM CDT

* AT 245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM WITH STRONG WINDS AND HAIL. THE STORM WAS
  LOCATED NEAR CRIVITZ. THAT PLACES IT 19 MILES WEST OF MARINETTE. IT
  WAS MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LOOMIS AROUND 250 PM...
  PORTERFIELD AROUND 255 PM...

IF YOU ARE IN THE WARNED AREA...PREPARE FOR WINDS IN EXCESS OF 60
MPH...HAIL...AND DEADLY LIGHTNING. SEEK SHELTER IMMEDIATELY.

LAT...LON 4527 8811 4509 8808 4513 8746 4535 8750

$$

SKOWRONSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:30 AM CDT, 11 hours 15 minutes earlier.

Area forecast discussion, Aug 9, 3:30 AM CDT, 11 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
330 AM CDT MON AUG 9 2004

.SHORT RANGE...SCT BUT DIMINISHING BANDS OF SHRA/TSRA PASSING OVER THE
THE EASTERN HALF OF THE CWA EARLY THIS MORNING AS PER RADAR.  MEANWHILE
SURFACE FRONT OVER FAR WRN WI...WILL PUSH THROUGH TODAY AS DEEP UPR TROF
SETTLES OVER THE REGION.  AT 07Z WESTERN WISCONSIN OBSERVING NO PCPN.
WITH COMBO OF SFC FRONT...VORT FIELD SPREADING OVER THE REGION AND TOTAL
TOTALS IN THE UPPER 40S AT LEAST...EXPECT PCPN TO REDEVELOP AFTER A LULL
THIS MORNING.  BEST TSRA COVERAGE LIKELY OVER ERN WI THIS AFTERNOON WITH
FROPA AND POTENTIAL MORE UNSTABLE CONDITIONS.  ISOLD SVR WX THREAT OVER
ERN WI WILL DEPEND ON AMOUNT OF CLRG THIS AM FOR DESTABILIZATION.  WILL
MENTION ISOLD TSRA INTO THE EVENING OVER FAR NE WI WITH LINGERING
INSTABILITY ALOFT.  OTHERWISE EXPECT A DIMINISHING TREND IN THE PCPN TNT
INTO TUESDAY MORNING PRIOR TO NEXT PIECE OF ENERGY TO SAG OVER THE STATE
LATER TUESDAY.  WILL LEAVE TSRA OUT FOR NOW...BUT DEPENDING ON ANY
BREAKS IN THE ANTICIPATED CLOUD COVER TUESDAY AND REMAINING SURFACE
MOISTURE...ISOLD TSRA POSSIBLE.  SURFACE DPTS PROGGED TO BE IN THE LOWER
TO MID 50S TUESDAY.

.LONG RANGE...TUESDAY NIGHT THROUGH SUNDAY.

GOOD CHANCE OF SHOWERS TUESDAY NIGHT THROUGH WEDNESDAY NIGHT WITH
CYCLONIC UPPER FLOW...COLD TEMPERATURES ALOFT AND A FEW JET STREAKS
MOVING THROUGH. THE BEST CHANCE OF SHOWERS WOULD BE UP NORTH. COULD GET
A FEW LOW TOP THUNDERSTORMS WITH GRAUPEL TUESDAY OR WEDNESDAY AFTERNOON.
THERE PROBABLY WON/T BE MUCH OF A DIURNAL RANGE IN TEMPERATURES WITH
CLOUD COVER AND A WIND. UPPER SUPPORT MOVES EAST THURSDAY WITH PARTLY
CLOUDY AND SOMEWHAT COOL WEATHER FOR THE END OF THE WEEK.

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TDH/RDM
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Aug 9, 11:45 AM CDT, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1145 AM CDT MON AUG 9 2004

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-101100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
1145 AM CDT MON AUG 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LOW PRESSURE SYSTEM MOVING OVER LAKE SUPERIOR TODAY WILL DRAG A
COLD FRONT THROUGH WISCONSIN BY EVENING. SHOWERS AND ISOLATED
THUNDERSTORMS DEVELOPED BEHIND THE FRONT IN ASSOCIATION WITH A MID LEVEL
LOW. THUNDERSTORMS WILL DEVELOP AHEAD OF THE FRONT AS IT MOVES EAST
ACROSS THE STATE INTO A MOIST AND UNSTABLE AIRMASS. SOME OF THESE STORMS
MAY BE SEVERE...PRODUCING DAMAGING WINDS AND LARGE HAIL THIS AFTERNOON.
ISOLATED TORNADOES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

UNSEASONABLY COOL AIR ALOFT WILL SETTLE OVER NORTHERN WISCONSIN ON
TUESDAY.  CLOUDS AND SCATTERED SHOWERS CAN BE EXPECTED.  ANY BREAKS IN
THE CLOUD COVER MAY RESULT IN ENOUGH INSTABILITY TO PRODUCE ISOLATED NON
SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

MG
WWW.CRH.NOAA.GOV/GRB

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 3:52 PM CDTSpecial Marine WarningGRB83 min
Aug 9, 3:52 PM CDTSpecial Marine WarningGRB83 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.